Format

Send to

Choose Destination
See comment in PubMed Commons below
Pain. 1993 Oct;55(1):93-7.

Hyperalgesia and myoclonus in terminal cancer patients treated with continuous intravenous morphine.

Author information

1
Department of Anesthesiology, Herlev Hospital, Denmark.

Abstract

Eight cancer patients in the terminal stages of the disease treated with high doses of intravenous morphine developed hyperalgesia. All cases were retrospectively sampled from three different hospitals in Copenhagen. Five patients developed universal hyperalgesia and hyperesthesia which in 2 cases were accompanied by myoclonus. In 3 patients a pre-existing neuralgia increased to excruciating intensity and in 2 of these cases myoclonus occurred simultaneously. Although only few clinical descriptions of the relationship between hyperalgesia/myoclonus and high doses of morphine are available, experimental support from animal studies indicates that morphine, or its metabolites, plays a causative role for the observed behavioural syndrome. The possible mechanisms are discussed and treatment proposals given suggesting the use of more efficacious opioids with less excitatory potency in these situations.

PMID:
8278214
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center